MAUDE Adverse Event Report: STRYKER TRAUMA KIEL FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X280 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X280 MM; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 1828-0928S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Bone Fracture(s) (1870); Failure of Implant (1924)
Date of Event 07/25/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device will not be returned.If additional information becomes available, it will be provided in a supplemental report.Device is not available for return, device is still implanted.
 
Event or Problem Description
It was reported: primary t2 femoral retrograde surgery was performed on (b)(6) 2017.Approx.2 months after the surgery, the nail breakage at the proximal screw hole was found.On (b)(6) 2019, a fracture at the site of the nail breakage was suspected.A revision surgery was not planned at present.
 
Additional Manufacturer Narrative
The reported event was confirmed based on the x-rays provided.A device inspection was not possible since the affected device was not returned for investigation.Provided x-rays were reviewed by the medical expert and the following medical statement was provided; the fracture line is in the middle third of the femur, but more proximal.The load occurs at the proximal part of the nail, which is in this case the thinner, more vulnerable part of the nail.The fracture is a simple but oblique fracture with an orientation in the frontal plane, leading to an elevated movement in the frontal plane as well.It appears that instead of the oblong hole for dynamization surgeon used both ap-oriented proximal screw holes and the fracture gap can still be seen in the postoperative x-ray from the beginning of june.If the surgeon used only the ap-oriented holes, this can lead to massive load on the last screw hole, which is located nearest to the fracture.If that hole would have been used by the surgeon with a medial-lateral oriented screw the movement in the frontal plane would have been reduced massively.It is most likely, that the nail breakage would not have occurred.Due to insufficient information and product not returned for investigation the exact root cause could not be provided.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported: primary t2 femoral retrograde surgery was performed on 5/12/2017.Approx.2 months after the surgery, the nail breakage at the proximal screw hole was found.On december 2019, a fracture at the site of the nail breakage was suspected.A revision surgery was not planned at present.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation.And matches the alleged failure.The device inspection revealed the following: the nail broke within the fourth distal nail hole; the nail hole shows no signs of drilling or screw insertion.The breakage surface shows mainly a smooth structure with lines of rest, indicating that the main part of the nail broke in a fatigue fracture.The other surface parts are rough, indicating that these parts broke spontaneous in a forced brittle rest fracture.The extraction marks show at the end cap.Based on the provided x-rays, medical opinion was sought from experienced medical expert which is as follows: "the fracture line is in the middle third of the femur, but more proximal.The load occurs at the proximal part of the nail, which is in this case the thinner, more vulnerable part of the nail.The fracture is a simple but oblique fracture with an orientation in the frontal plane, leading to an elevated movement in the frontal plane as well.Instead he used both ap-oriented proximal screw holes and the fracture gap can still be seen in the postoperative x-ray from the beginning of (b)(6).This leads to massive load on the last screw hole, which is located nearest to the fracture.If that hole would have been used by the surgeon with a medial-lateral oriented screw the movement in the frontal plane would have been reduced massively.It is most likely, that the nail breakage would not have been occurred, then." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation the root cause was attributed to a user related issue.The failure was caused due to inadequate handling during implantation i.E.(the surgeon should treat patient antegrade technique instead of retrograde technique.The fracture line is in the middle third of the femur, but more proximal.The load occurs at the proximal part of the nail, which is in this case the thinner, more vulnerable part of the nail.The surgeon uses only the ap-oriented holes.This leads to massive load on the last screw hole, which is located nearest to the fracture).If any additional information is provided, the investigation will be reassessed.

Brand Name
FEMORAL NAIL, A/R, R1500 T2 FEMUR Ø9X280 MM
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9587677
Report Number0009610622-2020-00017
Device Sequence Number19698286
Product Code HSB
UDI-Device Identifier04546540200259
UDI-Public04546540200259
Combination Product (Y/N)N
PMA/510(K) Number
K081152
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/31/2018
Device Model Number1828-0928S
Device Catalogue Number18280928S
Device Lot NumberK056962
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/31/2020
Initial Date Received by Manufacturer 12/23/2019
Supplement Date Received by Manufacturer02/25/2020
05/07/2020
Initial Report FDA Received Date01/14/2020
Supplement Report FDA Received Date03/20/2020
06/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;